Connecticut, 2025

Damaging Wind in Connecticut, May 3, 2025

May 3, 2025 · NWS OKX · 1 event in 1 county or zone

Strong to severe discrete thunderstorms were initiated along a slow moving frontal boundary in an area with about 1000 J/kg of SBCAPE. They were able to become somewhat organized given the 40 kt of effective bulk shear that was available due to a belt of southwesterly flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong to severe discrete thunderstorms were initiated along a slow moving frontal boundary in an area with about 1000 J/kg of SBCAPE. They were able to become somewhat organized given the 40 kt of effective bulk shear that was available due to a belt of southwesterly flow aloft. The storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 3, 2:59 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 3, 2:59 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
359 PM EDT Sat May 3 2025

.SYNOPSIS...
A slow moving cold front will make its way across the region tonight
and stall across the region through Sunday. The system then tracks
through the region into midweek, before lifting north and east. An
associated frontal boundary may linger nearby into late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch in effect for Orange and Putnam
Counties in NY until 8 PM.

As a cold front approaches from the west showers/tstms will become
numerous north/west of NYC. A corridor of moderate instability with
MLCAPE 1500 J/kg will be in place across the Hudson Valley and NW
NJ, with low level SW flow increasing to 25 kt and mid level flow up
to 45 kt, providing ample ingredients for strong to severe
thunderstorms inland NW of NYC this afternoon and evening. Greatest
threat from these storms will be damaging wind gusts.

Thunderstorm chances increase through this evening across NYC
metro area, western Long Island and southern CT but the threat
for severe weather is expected to be more marginal as soundings
do not look as unstable. Convection should wane during the late
evening and overnight, and the frontal boundary should retreat
back to the north as a warm front overnight. Some patchy fog may
be possible where earlier heavier rainfall occurred.

Low temps will fall to the lower 60s in NYC and NE NJ, and into
the 50s elsewhere.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday scattered showers expected mainly during the
afternoon/evening as an Atlantic moisture feed sets up between
the low to the west and offshore high pressure, with the best
chances for heavier rain late Sunday night into Monday. Instability
still appears rather limited, so thinking the threat of thunder
will be low.

Temperatures will not be as warm, with highs in the 60s to
lower 70s, and lows Sunday night in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
An active and unsettled start to the long term with periods of
showers and thunderstorms as an upper level low pressure system
spins over the OH Valley and high pressure to the north and east
steer Atlantic moisture onshore.

Rain is not expected the entire timeframe, but chances for rain
persist thru at least the first half of Wednesday.  Instability and
forcing make for chances of thunderstorms as well within the Monday
night through midweek timeframe. Relatively highest chances of
thunderstorms are forecast Monday thru Tuesday evening. The upper
level low eventually exits east of the region Wednesday into
Wednesday night, with a surface boundary potentially lingering
nearby. Another upper level trough moves into the region behind the
low going into late week.

Overall QPF of a couple of inches, in general, appears likely,
though the long duration of the event should help mitigate more
significant flash flood concerns. See hydro section below for
additional detail.

Temperatures average near to just above normal in the period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A stalled frontal boundary will reside in close proximity to
the Lower Hudson Valley through Sunday. This will serve as a
focus for showers and thunderstorms.

Expect mainly VFR conditions outside of any showers and/or
thunderstorms through tonight. There is some uncertainty with
the lowering of ceilings late tonight into Sunday morning. At
this time, have opted to be slower with lowering categories
into Sunday, but ultimately the trend will be for lowering
categories through the day Sunday.

Gusty S/SW winds this afternoon at 10-15kt with gusts 20-25 kts.
KJFK will generally be sustained at 15-20kt. Winds will then
diminish this evening and back to the S/SE overnight at 10 kt or
less. Winds may become more easterly toward daybreak.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds this afternoon/early evening will vary 170-230 due to the
close proximity of a surface trough. Timing of gusts ending may
vary by 1-2 hours.

Amendments are likely to refine the timing of showers and
thunderstorms.

Chance of MVFR/IFR Sunday morning.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...

Sunday Afternoon: Lowering to MVFR/IFR, especially toward
evening. Showers likely. Slight chance of thunderstorms at the
NYC and Lower Hudson Valleys.

Monday: Showers likely with MVFR or lower expected. A slight
chance of tstms. E winds G15-20kt.

Tuesday: Showers with MVFR or lower expected. A chance of
thunderstorms. SE winds G15-20kt day into early eve possible.

Wednesday: Chance of MVFR or lower with a slight chance of
showers/thunderstorms.

Thursday: VFR

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA conditions continue for the ocean from mid afternoon into
tonight, with seas building to 5-6 ft on a long fetch S flow
increasing to 20 kt. A period of SCA conditions also expected
on the south shore bays of Long Island due to an enhanced sea
breeze with gusts up to 25 kt.

Ocean seas likely run near 5 ft Monday thru Tuesday, with SCA
conditions elsewhere unlikely during this time.

&&

.HYDROLOGY...
A marginal flash flood risk exists for this afternoon/evening
for inland areas NW of NYC, as tstms there will be capable of
producing 1-1.5 inches of rain in a short period of time. Most
of the impacts should be at nuisance level, but cannot rule out
an isolated flash flood event.

Periods of rain are expected Monday into midweek. There could be
training of showers and thunderstorms at times that result in minor
flooding for excessive runoff in low lying, urban, and poor drainage
areas. The overall risk for flash flooding is low.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ345.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353-355.

&&
Hazardous weather outlook, May 3, 4:47 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
547 PM EDT Sat May 3 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-042200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
547 PM EDT Sat May 3 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-042200-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
547 PM EDT Sat May 3 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, May 3, 2:16 PM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
316 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     Tstm Wnd Dmg     1 N Unionville          41.32N 74.57W
05/03/2025                   Orange             NY   Emergency Mngr

            Multiple trees and powerlines down.

&&
Special weather statement, May 3, 3:03 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New York NY
403 PM EDT Sat May 3 2025

CTZ005>007-010-032045-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
Southern New Haven CT-
403 PM EDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FAIRFIELD...NORTHERN
MIDDLESEX AND NEW HAVEN COUNTIES THROUGH 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Newington to Redding.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bridgeport, New Haven, Waterbury, Meriden, Milford, Middletown,
Wallingford, Shelton, Naugatuck, Guilford, Southbury, Wolcott, East
Hampton, Durham, and Newtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 7247 4120 7302 4120 7311 4123 7311
      4125 7309 4127 7311 4123 7316 4122 7319
      4127 7350 4164 7297 4164 7294 4156 7295
      4156 7288 4155 7285 4157 7284 4155 7282
      4157 7280 4158 7275 4163 7270 4165 7250
TIME...MOT...LOC 2002Z 284DEG 22KT 4172 7276 4131 7335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, May 3, 4:10 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service New York NY
510 PM EDT Sat May 3 2025

NYZ068>070-032200-
Putnam NY-Rockland NY-Northern Westchester NY-
510 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER...WESTERN
PUTNAM AND ROCKLAND COUNTIES THROUGH 600 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haverstraw, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Cloud to ground lightning strikes are
         occurring with this storm.

Locations impacted include...
New City, Ossining, Peekskill, Haverstraw, Mount Kisco, Pomona, Upper
Nyack, Yorktown Heights, Stony Point, Jefferson Valley, Putnam
Valley, West Haverstraw, Valley Cottage, Congers, and
Croton-on-Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4110 7390 4112 7405 4123 7407 4144 7386
      4127 7360
TIME...MOT...LOC 2109Z 225DEG 17KT 4123 7391

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, May 3, 4:25 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New York NY
525 PM EDT Sat May 3 2025

CTZ008-032145-
Northern New London CT-
525 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NEW LONDON COUNTY
THROUGH 545 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, or over Windham, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Norwich, Griswold, Lebanon, Lisbon, Sprague, Bozrah, and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 7216 4166 7212 4163 7195 4155 7222
      4166 7230 4167 7228 4167 7227 4169 7227
      4170 7225 4171 7224
TIME...MOT...LOC 2125Z 242DEG 38KT 4168 7219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JE
Special weather statement, May 3, 4:30 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
530 PM EDT Sat May 3 2025

CTZ009-NJZ002-004-103-104-NYZ069-070-032215-
Southern Fairfield CT-Western Bergen NJ-Western Passaic NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-
Northern Westchester NY-
530 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD...CENTRAL
PASSAIC...NORTHERN BERGEN...NORTHERN WESTCHESTER AND ROCKLAND
COUNTIES THROUGH 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pompton Lakes, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Paterson, Stamford, Wayne, New City, Ossining, Ridgewood, Monsey,
Nanuet, Ramsey, Ringwood, Haverstraw, Tarrytown, Pompton Lakes, Mount
Kisco, and Suffern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 7443 4134 7381 4135 7368 4114 7353
      4108 7371 4110 7373 4105 7380 4088 7425
      4093 7429 4097 7428 4098 7430 4100 7430
      4101 7439
TIME...MOT...LOC 2129Z 241DEG 38KT 4100 7429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, May 3, 4:54 PM EST, 49 minutes before
Special Weather Statement
National Weather Service New York NY
554 PM EDT Sat May 3 2025

NJZ105>108-032215-
Eastern Union NJ-Eastern Essex NJ-Western Union NJ-Western Essex NJ-
554 PM EDT Sat May 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL UNION AND ESSEX COUNTIES
THROUGH 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Madison, or near Summit, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Orange, Summit, Millburn, Caldwell, Fairfield, Union, East
Orange, Irvington, West Orange, Montclair, Westfield, Livingston,
Maplewood, and Scotch Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 7440 4066 7444 4065 7445 4067 7446
      4073 7438 4076 7436 4076 7438 4079 7437
      4082 7433 4086 7432 4087 7434 4090 7434
      4091 7429 4088 7425 4075 7416 4074 7417
      4069 7412 4068 7414 4062 7442
TIME...MOT...LOC 2151Z 242DEG 24KT 4074 7443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JE

The radar

The Brookhaven radar (KOKX), 70 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
May 3, 5:43 PM EST
Where
Fairfield County, 0.69 mi S of Ridgefield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
41.270, -73.500

Tree limbs and powerlines down near Ridgefield CT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247738.